Virginia, 2004

Damaging Winds in Virginia, July 7, 2004

July 7, 2004 · NWS LWX · 2 events in 1 county or zone

Scattered showers and thunderstorms developed over the region on the 7th as a warm front lifted north into southern Pennsylvania. The thunderstorms across Fauquier County produced strong winds that downed trees and power lines in the Warrenton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered showers and thunderstorms developed over the region on the 7th as a warm front lifted north into southern Pennsylvania. The thunderstorms across Fauquier County produced strong winds that downed trees and power lines in the Warrenton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 8:50 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 7, 8:50 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
950 AM EDT WED JUL 7 2004

UPDATE...

IN EXCITING NEWS...WE HV RUN THE 88D IN A BRAND NEW VCP THIS MRNG -
VCP 12...WHICH DOES 12 ANGLES IN 4.1 MINUTES (VCP 11 DOES 11 IN 5
MIN).

MAY NEED THAT VCP TDA. ATMOSPHERE IS DEFINITELY JUICED. MODIFIED
CAPE GAVE OVER 3000 JOULES FOR THE AFTN. 850 T OF +19  IS THE
HIGHEST WEVE HAD THIS YR. 850-500 DEL-T IS 28 (QUITE UNSTABLE
ALOFT. DWPTS ARND 70...APRCHG TROF...UPR LVL DIVERGENCE. NEW SPC
OUTLOOK HAS INCHED THE SLT RISK EVER-SO-SLTLY FURTHER E...BUT STILL
IN OUR WRN CWA FOR THE AFTN. BETTER DYNAMIC ARE TO THE N...BUT IF
STORMS INITIATE WATCH OUT. NOT MUCH HELICITY IN ATMOSPHERE..FEEL
STRAIGHT LN WINDS MUCH MORE THE THREAT. STAY TUNED.

WOODY

.SHORT TERM (TODAY AND TONIGHT):

GFS/ETA IN DECENT AGREEMENT WITH WARM FRONT LIFTING NORTH OF THE CWA
TODAY. DEBRIS CLOUDS WILL THIN OUT ENOUGH TO ALLOW FOR SUFFICIENT
HEATING THIS AFTERNOON. ATMOSPHERE WILL DESTABILIZE AND MODEL
SOUNDINGS SHOW GREATER THAN 2000 J/KG OF SBCAPE AND LI/S OF -3 TO
-4C...ALONG WITH PLENTY OF MOISTURE AND INCREASING SHEAR. STAYED BELOW
MOS POPS WHICH HIT MANY AREAS WITH LIKELIES TODAY...BUT PAINTED THE
CWA WITH SOLID CHANCE POPS...ESPECIALLY DURING THE AFTERNOON/EVENING
DURING MAX HEATING/INSTABILITY. HIGH TEMPERATURES WILL OBVIOUSLY BE
DEPENDENT ON CLOUD COVER...BUT PLAYED A DEGREE OR TWO ABOVE MOS
ASSUMING THINNING OF DEBRIS CLOUDS AND DECENT SURFACE HEATING.

CHANCE POPS WILL LINGER AT LEAST THROUGH THE EVENING HOURS
TONIGHT...WITH PLENTY OF LEFTOVER CLOUDS AND LOW TEMPERATURES AT OR
SLIGHTLY ABOVE CLIMO.
&&

.LONG TERM (THURSDAY THROUGH TUESDAY):

FORECAST RATIONALE: NOT MUCH CHANGE IN GUIDANCE FROM YESTERDAY.
LOOKS LIKE THE COLD FRONT PASSES THROUGH THE FORECAST AREA
THURSDAY...POSSIBLY HOLDING PRECIPITATION CHANCE INTO THURSDAY NIGHT
ACROSS OUR SOUTHEAST ZONES. HOT AND DRY WEATHER EXPECTED FRIDAY INTO
THE WEEKEND WITH RIDGING TAKING PLACE.

GFS BUFKIT SOUNDINGS INDICATE INSTABILITY RETURNS TO THE REGION
SUNDAY WHICH LASTS INTO EARLY NEXT WEEK. WITH RATHER LIGHT LOW LEVEL
FLOW...THIS COULD BE A RECIEPE FOR DIURNAL DAILY ISOLATED TO
SCATTERED TERRAIN THUNDERSTORMS...AND HAVE PLAYED THIS WAY IN THE
GRIDS. ALSO HAVE TO CONSIDER THAT THE MODELS ARE CONSISTENTLY TRYING
TO ERODE THE RIDGE VIA SHORTWAVE/MCS. TOO EARLY TO TRY TO TIME
THESE...BUT PLAYING UP THE TERRAIN STORMS BEGINS TO MENTION
PREICPITATION IN THESE PERIODS REGARDLESS.

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM/AVIATION...PELOQUIN/MANNING
LONG TERM...ROGOWSKI
Hazardous weather outlook, Jul 7, 10:20 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT WED JUL 7 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-080800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1120 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK
FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINA...AND WESTERN
MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST LIKELY
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY LARGE
HAIL. THIS IS MOST LIKELY TO OCCUR BETWEEN 2 AND 7 PM. STORMS WILL
HAVE THE POTENTIAL TO DRIFT FURTHER EAST INTO THE METROPOLITAN AREAS
IN THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, Jul 7, 10:08 AM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 AM EDT WED JUL 7 2004

MDZ002>004-VAZ021-025>031-042-WVZ048>055-072300-
ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-
FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-
LOUDOUN VA-MINERAL WV-MORGAN WV-PAGE VA-PENDLETON WV-ROCKINGHAM VA-
SHENANDOAH VA-WARREN VA-WASHINGTON MD-
1108 AM EDT WED JUL 7 2004

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK
FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINIA...AND
WESTERN MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST
LIKELY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY
LARGE HAIL...AND OCCUR BETWEEN 2 AND 7 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 7, 1:01 PM EST, 34 minutes before
MDZ010-014-071830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 PM EDT WED JUL 7 2004

A STRONG THUNDERSTORM OVER WESTERN ANNE ARUNDEL AND EASTERN HOWARD
COUNTIES WILL CONTINUE TO MOVE NORTHEAST AROUND 15 MPH. EXPECT WIND
GUSTS TO 45 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING
STRIKES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND
AND NORTHERN VIRGINIA.

The radar

The Sterling radar (KLWX), 39 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fauquier

When
July 7, 1:35 PM EST
Where
Fauquier County, Warrenton
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.717, -77.783

Downed trees blocking roadways.

Thunderstorm Wind, Fauquier

When
July 7, 1:40 PM EST
Where
Fauquier County, 5 mi N of Warrenton
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
38.783, -77.783

Trees and powerlines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417725, 5417726.